Non-convulsive status epilepticus following antibiotic therapy as a cause of unexplained loss of consciousness in patients with renal failure


OZTURK S., KOCABAY G., Topcular B., Yazici H., Cagatay A. A. , Bahat G., ...More

Clinical and Experimental Nephrology, vol.13, no.2, pp.138-144, 2009 (SCI-Expanded) identifier identifier identifier

Abstract

Background: Non-convulsive status epilepticus (NCSE): a condition that may be associated with different levels of altered consciousness without any apparent motor signs. There are published reports that it may be associated with antibiotic use patients with renal failure. Method: This is a retrospective analysis of our 12 NCSE (2 men, 10 women, a mean age: 58.4 ± 17.5 range of 29-85 years) patients with renal failure who have used antibiotics. Results: Twelve patients were receiving a total of 19 antibiotics including mainly beta-lactams. The mean duration of time between start of antibiotic treatment and NCSE was 8.0 (3-21) days. In all of the patients, neurological symptoms were slowly progressive and consisted of depression of consciousness and/or disorientation. Diazepam administration resulted in marked reduction or completely disappears of epileptic activity. Four of 12 patients (33%) died, but none of were associated with NCSE but primarily associated with infection developed secondary to the preexisting disease and with congestive heart failure which patients already had. Conclusion: Antibiotics, especially beta-lactams could be neurotoxic and may cause of NCSE. NCSE should be considered in patients with unexplained loss of consciousness; EEG must be a part of investigations in patients with uraemia receiving antibiotics. © 2008 Japanese Society of Nephrology.